Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS North Platte, NE

May 1, 2001Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 1, 2001, 11:08 PM CDT for Wheeler County, Nebraska. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 1, 2001, 11:08 PM CDT (04:08 UTC)
Expired
May 2, 2001, 12:15 AM CDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wheeler County, NE

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020408
SVRLBF
NEC183-020515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1108 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1215 AM CDT

* AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BARTLETT...OR ABOUT 23
  MILES SOUTHWEST OF ELGIN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF WHEELER COUNTY...EAST OF HIGHWAY 281.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND STRONG 
DAMAGING WINDS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4204 9871 4176 9873 4181 9734 4208 9738

$$

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:54 PM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, May 1, 1:54 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
154 PM CDT TUE MAY 1 2001

...FORECAST CHALLENGE WILL BE POPS TONIGHT...

COLD FRONT SOUTH OF AN ONL...BBW...LBF AND OGA LINE AT 18Z WITH
FEW RETURNS ON RADAR MOSAIC IN SOUTHWEST SOUTH DAKOTA. VISIBLE
SATELLITE SHOWS CLOUD COVERAGE DECREASING BEHIND THE FRONT WITH
MOSTLY SUNNY SKIES...AND NARROW LINE OF CUMULUS FORMING SOUTH OF
FRONT IN THE SOUTHWEST. DEWPOINTS INTO THE LOW TO MID 50S SOUTHEAST
OF THE FRONT WITH DRYLINE EAST OF AN OGA TO IML LINE. HIGH PRESSURE
RIDGING IN FROM THE NORTHWEST OVER THE NORTHWEST NEBRASKA PANHANDLE.

MODELS IN GENERAL AGREEMENT WITH SLIGHT DISPLACEMENT OF LOWS AND
AREAL PRECIPITATION. BLEND OF ETA/AVN USED WITH COOLING TREND TO
OCCUR OVER NEXT 48 HOURS.

DRIER AIR ACROSS THE WEST WILL NEED SOME TIME TO MOISTEN THIS
EVENING WITH THE DRIER AVN SOLUTION ON TARGET. CHANCE OF SHOWERS
SHOULD HOLD OFF THROUGH MID EVENING WITH LOW POPS RETAINED FOR
CHANCE OF SHOWERS BEYOND AS HIGHER DEWPOINTS BEGIN TO RETURN WEST
AROUND SURFACE FLOW. UPPER LEVEL DIVERGENCE INCREASES IN RIGHT REAR
QUADRANT OF H3 JET AS H5 WAVE MOVES EAST THROUGH MIDNIGHT.
TEMPERATURES TONIGHT WILL REMAIN IN THE 40S ACROSS THE SOUTH WITH
COOLER MID 30S IN THE NORTH.

MORE SUNSHINE SHOULD BE SEEN ACROSS THE NORTH WEDNESDAY AS THE
SURFACE HIGH RIDGES EAST. WHILE CLOUDS INCREASE ACROSS THE SOUTH AS
SURFACE AND H85 FRONTAL BOUNDARIES LIFT NORTH. ANY CHANCE OF
SHOWERS WILL HOLD OFF TILL THE EVENING AS CONVERGENT FLOW INCREASES
AND MOISTURE RETURNS WEST AND GULF OPENS UP WITH H85 SOUTH WINDS
INCREASING TO 35 KNOTS. BEYOND WEDNESDAY NIGHT A CHANCE OF RAIN
THROUGH FRIDAY AS UPSLOPE FLOW KEEPS WIDESPREAD CLOUD COVERAGE OVER
FORECAST AREA AND PIECES OF ENERGY EJECT NORTHEAST OUT OF SOUTHWEST
FLOW. CLOUDS AND PRECIP WILL HOLD TEMPERATURES DOWN WITH HIGHS ONLY
INTO THE 50S.

RATHER WET EXTENDED AS CONVERGENT FLOW EVOLVES INTO AREA OF LOW
PRESSURE WHICH LIFTS NORTH THROUGH SUNDAY MORNING. PERIODS OF RAIN
WITH CHANCE OF EMBEDDED THUNDERSTORMS EACH DAY TILL SUNDAY. THEN
SUNDAY SHOWERS AND THUNDERSTORMS AS FRONT MOVES EAST AND EXITS
FORECAST AREA ON MONDAY. HIGH PRESSURE BUILDS IN AT THE SURFACE AND
ALOFT MONDAY AND TUESDAY WITH DRIER AND MODERATING TEMPERATURES
BACK INTO THE 70S. THE H5 COLD AIR POCKET LIFTS NORTH AND CLIPS PART
OF THE PANHANDLE WITH OVERNIGHT LOWS IN THE UPPER 30S INTO THE 40S.
WILL MODIFY WORDING THURSDAY AND FRIDAY FOR RAIN VERSUS SHOWERS AND
LOWER HIGHS INTO THE 50S. OTHERWISE NO CHANGES.

.LBF...NONE.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:17 AM CDTSevere Thunderstorm WarningLBFCuster28 min
May 2, 12:36 AM CDTSevere Thunderstorm WarningLBFWheeler54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.